Hail, Stephens
- When
- May 5, 6:28 PM CST
- Where
- Stephens County, 0.61 mi W of Necessity
- Measured
- 1.75 in hail
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 32.651, -98.781
Golfball size hail was reported in Necessity.
Isolated severe storms developed west of the DFW Metroplex in an unstable convective environment. These storms produced large hail up to softball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Isolated severe storms developed west of the DFW Metroplex in an unstable convective environment. These storms produced large hail up to softball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 5, 5:35 PM CST, 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 635 PM CDT TUE MAY 5 2009 .AVIATION UPDATED... 00Z FWD SOUNDING REMAINS CAPPED UP TO 5C DEGREES AROUND 740 MB...THUS WILL DELAY ONSET OF ANY CONVECTION UNTIL CLOSER TO MIDNIGHT...POSSIBLY LATER. WEAK WARM/STATIONARY FRONT EXTENDS FROM NEAR KRPH-KFWS-KTYR AT 22Z AND WILL BE FOCUS FOR LATE EVENING/LATE NIGHT CONVECTION AS SHORTWAVE ENERGY APPROACHES FROM THE WEST. ONCE CONVECTION GETS GOING...IT MAY CONGEAL INTO A MCS AS IT MOVES EAST ALONG THE FRONT. EXPECT KDFW TRACON TO BE FIRST AFFECTED 04-07Z OR LATER WITH STRONG TO SEVERE WEATHER (HAIL...STRONG WIND AND ISOLATED TORNADO THREAT)...THEN MORE CONVECTION IS EXPECTED LATER TONIGHT. VFR CIGS THIS EVENING OUTSIDE OF STRONG CONVECTION...THEN MVFR CIGS BY 08Z. SOME IFR CIGS ARE EXPECTED 11-16Z THEN TRANSITION TO VFR LATE IN THE AFTERNOON 22-23Z. WINDS GENERALLY BECOMING SOUTHEASTERLY 7-13KT...BUT MUCH STRONGER DURING TSRA. 75 && .PREV DISCUSSION... /ISSUED 342 PM CDT TUE MAY 5 2009/ PRIMARY FORECAST CONCERN IS SHORT TERM FORECAST WITH SLIGHT RISK OF SEVERE WEATHER LATE THIS AFTERNOON AND EVENING CENTERED OVER THE NORTHERN HALF OF THE CWA. PRIMARY REASON FOR DOWNGRADE FROM MODERATE TO SLIGHT RISK WOULD APPEAR TO BE CAP STRENGTH ON THE 19Z FWD SOUNDING. REGARDLESS OF THE CATEGORICAL RISK FOR SEVERE WEATHER NOT MUCH HAS CHANGED FROM AFTERNOON UPDATE. THE 19Z SPC MESO ANALYSIS INDICATED AN AREA OF NEARLY 3000 J/KG OF 100 MB MLCAPE ROUGHLY CENTERED OVER THE WEST CENTRAL PORTION OF THE CWA...PRIMARILY YOUNG...STEPHENS AND EASTLAND COUNTIES. AT 20Z SFC ANALYSIS INDICATED A WARM FRONT EXTENDING FROM THROCKMORTON EAST SKIMMING THE NORTHERN PORTION OF THE DALLAS - FT. WORTH METROPLEX AND THROUGH THE CWA ON THE EAST NEAR RAINS COUNTY. WHILE THE 19Z SOUNDING DOES INDICATE A STOUT CAP IN THE H850 TO H700 MB LAYER. SOUTH OF THE WARM FRONT DEW POINT VALUES HAVE CLIMBED TO NEAR 70 DEGREES FOR MOST LOCATIONS AND BREAKS IN THE STRATA CU DECK HAVE ALLOWED SFC TEMPS TO APPROACH 80 DEGREES. EVEN WITH 2-3 MORE HRS OF GOOD HEATING POTENTIAL WITH BREAKS IN LOW LVL CLOUDS...FEELING IS THAT SFC HEATING AND LOW LVL MOISTURE POOLING ALONG THE BOUNDARY ALONE WILL NOT BE ENOUGH TO ERODE THIS CAP. WATER VAPOR IMAGERY INDICATES A SHORTWAVE TROUGH OVER NORTHERN NM CONTINUES TO DIVE SOUTHEAST TOWARDS THE TX PANHANDLE AT FORECAST TIME. RUC INDICATES THAT THIS SHORTWAVE TROUGH WILL PROVIDE THE BEST LARGE SCALE FORCING FOR ASCENT IN THE 23-00Z TIMEFRAME. MODELS IN FAIRLY GOOD AGREEMENT IN H250 JET NOSING INTO CENTRAL TX WITH LEFT EXIT REGION OF THIS JET MOVING OVER NORTH TX IN THE 00-06Z TIMEFRAME. WITH THE JUXTAPOSITION OF LARGE SCALE FORCING FOR ASCENT AND LOCALIZED SUPPORT FOR ASCENT OVER THE NORTHERN HALF OF THE CWA LATE THIS AFTERNOON AND EVENING...FAIRLY CONFIDENT THAT DESPITE STOUT CAP STRONG STORMS WILL INITIATE AROUND 00Z. BEST PLACEMENT FOR INITIATION LOOKS TO BE ALONG THE NORTHWESTERN PORTION OF THE CWA...ROUGHLY ALONG A JACKSBORO TO BRECKENRIDGE TO CISCO LINE. 19Z SOUNDING INDICATED SIGNIFICANT INCREASE IN MID LVL FLOW WITH H500 FLOW INCREASING FROM 30-35 KTS TO 50-55 KTS WILL CREATE A DEEP LAYER SHEAR PROFILE FOR SUPERCELL TSTM ACTIVITY UPON INITIATION. WOULD EXPECT SUPERCELLS TO REMAIN DISCRETE IMMEDIATELY UPON INITIATION BUT WITH 0-6 KM BULK SHEAR VECTORS ORIENTED NEARLY PARALLEL TO THE EAST-WEST FRONTAL BOUNDARY...FEEL THIS WILL BE SHORT LIVED WITH FAIRLY QUICK UPSCALE GROWTH INTO A QLCS BY 03Z. WITH SUPPORTIVE SHEAR PROFILES EXPECT THAT SUPERCELL/LINEAR HYBRID MODE WILL BE LIKELY THROUGH 06Z WITH PRIMARY TORNADO THREAT ORIENTED 30 MILES ON EITHER SIDE OF WHERE THE FRONTAL BOUNDARY IS WHEN STORMS INITIATE. THIS IS MOST LIKELY NORTH OF THE INTERSTATE 20 CORRIDOR. IF ANY STORMS MANAGE TO INITIATE IN THE 00-03Z TIMEFRAME WOULD EXPECT THAT A VERY LARGE HAIL THREAT WILL BE PRESENT WHEREVER STORMS INITIATE IN THE CWA. ONCE UPSCALE GROWTH INTO LINEAR MCS OCCURS LARGE HAIL THREAT WILL REMAIN...BUT DAMAGING OUTFLOW WINDS WILL TAKE OVER AS THE PRIMARY SEVERE WEATHER THREAT WITH PENNY TO GOLFBALL SIZED HAIL AND BRIEF TORNADO POTENTIAL NEAR THE FRONTAL BOUNDARY. HAIL POTENTIAL WITH ANY SUPERCELL IN THE 00 TO 03Z TIMEFRAME COULD PRODUCE HAIL UP TO BASEBALL SIZE WHILE STORMS ARE DISCRETE. AFTER 06Z SEVERE WEATHER POTENTIAL WILL CONTINUE...HOWEVER QUARTER SIZED HAIL AND DAMAGING OUTFLOW WINDS WILL BECOME THE PRIMARY SEVERE WEATHER HAZARDS WITH CHANCE FOR TORNADOGENESIS MUCH MORE LIMITED AFTER MIDNIGHT. THE CHANCE FOR TRAINING THUNDERSTORMS ALONG THE EAST-WEST FRONTAL BOUNDARY WOULD SEEM TO INCREASE QUITE A BIT AFTER 06Z WITH ANY TSTM OUTFLOW ENHANCING BAROCLINICITY ALONG THE BOUNDARY AND INCREASING THE CHANCES FOR UPSTREAM REGENERATION ON THE NOSE OF THE 40-50 KT LLJ. FLASH FLOOD WATCH REMAIN IN EFFECT THROUGH 11Z WITH HEAVY RAINFALL POTENTIAL AROUND 06Z WITHIN THE WATCH AREA. TSTMS WOULD BE CAPABLE OF PRODUCING RAINFALL RATES OF 1-2 INCHES PER HR...WHICH GIVEN MOIST SOIL CONDITIONS ACROSS THE NORTHEASTERN CWA...WOULD QUICKLY CREATE DANGEROUS FLASH FLOODING CONDITIONS. WEDNESDAY...CONVECTION COULD BE ONGOING...ESPECIALLY ACROSS THE NORTHERN AND EASTERN PORTIONS OF THE CWA. AS SHORTWAVE TROUGH MOVES OFF TO THE EAST TOMORROW AFTERNOON LARGE SCALE FORCING FOR SUBSIDENCE SHOULD CAUSE TSTM ACTIVITY TO DIMINISH FROM WEST TO EAST WITH TSTMS MOVING EAST BY WEDNESDAY AFTERNOON. EXTENDED...WITH MUCH OF THE EMPHASIS ON THE SHORT TERM FORECAST WILL KEEP REMAINDER OF DISCUSSION BRIEF. WEDNESDAY AFTERNOON AND THURSDAY CURRENTLY LOOK LIKE SOMEWHAT CALM WEATHER DAYS WITH NO OBVIOUS SOURCE FOR LARGE SCALE FORCING FOR ASCENT MOVING INTO NORTH TX DURING THE PERIOD. HOWEVER PRECIPITATION CHANCES COULD BE ENHANCED BY THE EXTENT OF THE ACTIVITY THAT OCCURS WITHIN THE NEXT 24 HRS. MESOSCALE FORCING ASIDE...HAVE ONLY KEPT 10 PERCENT OF PRECIPITATION IN THE WEDNESDAY AFTERNOON THROUGH THURSDAY TIMEFRAMES. THURSDAY NIGHT THROUGH TUESDAY...MODELS STALL OUT YET ANOTHER FRONTAL BOUNDARY NEAR THE RED RIVER VALLEY...OSCILLATING THE BOUNDARY NORTH AND SOUTH BASED ON CONVECTIVE ACTIVITY AND EACH MODELS TIMING OF FAIRLY WEAK SHORTWAVE TROUGHS THROUGH THE REGION. WITH THE FRONTAL BOUNDARY IN PLACE AND RICH MOISTURE REMAINING OVER THE CWA KEPT A CHANCE OR SLIGHT CHANCE MENTION OF TSTM ACTIVITY IN THE NORTHERN HALF OF THE CWA FOR MUCH OF THE PERIOD. THIS ENTIRE PERIOD WILL NOT BE WET...JUST DIFFICULT TO HIGHLIGHT ONE PERIOD OVER ANOTHER AS FORCING LOOKS LARGELY MESOSCALE IN NATURE AT THIS POINT. HIGH PRESSURE SEEMS TO MOVE IN AT THE END OF THE PERIOD...LOOKING TO KEEP THE BEGINNING OF NEXT WORK WEEK DRY AND WARM. CAVANAUGH && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 67 85 71 91 71 / 60 20 10 10 10 WACO, TX 70 88 73 91 72 / 40 10 5 5 5 PARIS, TX 66 81 67 90 68 / 70 30 10 20 20 DENTON, TX 67 87 69 91 70 / 60 20 10 10 10 MCKINNEY, TX 67 83 68 90 70 / 70 20 10 10 20 DALLAS, TX 68 87 73 91 72 / 70 20 10 10 10 TERRELL, TX 68 85 71 90 72 / 70 20 10 10 10 CORSICANA, TX 71 87 71 90 71 / 60 20 10 10 10 TEMPLE, TX 71 90 72 92 72 / 20 10 5 5 5 && .FWD WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR TXZ091>095-102>107- 118>123. && 75/
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS NATIONAL WEATHER SERVICE FORT WORTH TX 431 PM CDT TUE MAY 5 2009 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-061000- ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA- DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON- HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS- LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO- PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT- WISE-YOUNG- 431 PM CDT TUE MAY 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTH TEXAS THIS EVENING THROUGH TONIGHT. LARGE HAIL...HEAVY RAIN...AND DAMAGING WINDS WILL BE THE MAIN THREATS...BUT TORNADOES ARE POSSIBLE AS WELL. THE SEVERE WEATHER POTENTIAL WILL BE GREATEST NORTH OF I-20. A FLASH FLOOD WATCH IS IN PLACE GENERALLY NORTHEAST OF A LINE FROM BOWIE...TO ARLINGTON...AND TYLER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL BE ONGOING WEDNESDAY MORNING NORTHEAST OF A GRAHAM TO PALESTINE LINE. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL WILL BE POSSIBLE. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE NORTH AND NORTHEAST THURSDAY AFTERNOON THROUGH SATURDAY MORNING. THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS ALL OF NORTH TEXAS SATURDAY THROUGH SUNDAY MORNING...THEN NORTH OF I-20 SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY NORTH OF INTERSTATE 20 FROM THIS EVENING ON.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
245 PM CDT TUE MAY 5 2009
TXZ094-095-052015-
LAMAR TX-FANNIN TX-
245 PM CDT TUE MAY 5 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN FANNIN COUNTY
NORTHERN LAMAR COUNTY
AT 245 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
OF HUGO TO 19 MILES WEST OF HUGO TO 18 MILES EAST OF DURANT...MOVING
EAST AT 35 MPH.
CITIES IN THE PATH OF THESE STORMS INCLUDE BLOSSOM AND PARIS.
VERY HEAVY RAIN...PEA SIZE HAIL...AND WIND GUSTS TO 50 MPH ARE
LIKELY WITH THESE STORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
TUESDAY EVENING FOR NORTHEASTERN TEXAS.
LAT...LON 3388 9545 3387 9534 3390 9532 3377 9529
3363 9531 3365 9593 3384 9605 3385 9602
3388 9600 3386 9597 3389 9595 3385 9585
3386 9578 3391 9575 3390 9570 3395 9559
TIME...MOT...LOC 1945Z 281DEG 31KT 3416 9559 3396 9583
3391 9609
SCHULTZSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
313 PM CDT TUE MAY 5 2009
TXZ095-052045-
LAMAR TX-
313 PM CDT TUE MAY 5 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN LAMAR COUNTY
AT 313 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES SOUTH OF HUGO...MOVING EAST AT 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
TUESDAY EVENING FOR NORTHEASTERN TEXAS.
LAT...LON 3391 9552 3388 9545 3387 9534 3390 9533
3389 9530 3371 9530 3379 9585 3385 9585
3387 9581 3386 9578 3391 9575 3390 9570
3392 9564
TIME...MOT...LOC 2013Z 278DEG 34KT 3386 9555
SCHULTZSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 555 PM CDT TUE MAY 5 2009 TXZ115-052330- STEPHENS TX- 555 PM CDT TUE MAY 5 2009 ...SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL STEPHENS COUNTY AT 555 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 6 MILES NORTHEAST OF BRECKENRIDGE...MOVING EAST AT 20 MPH. CITIES IN THE PATH OF THIS STORM INCLUDE BRECKENRIDGE AND CRYSTAL FALLS. FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...HALF INCH SIZE HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM. IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY MORNING FOR NORTH CENTRAL TEXAS. LAT...LON 3293 9856 3271 9857 3271 9893 3289 9895 TIME...MOT...LOC 2255Z 264DEG 17KT 3281 9883 SCHULTZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 652 PM CDT TUE MAY 5 2009 TXZ115-060030- STEPHENS TX- 652 PM CDT TUE MAY 5 2009 ...SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL STEPHENS COUNTY AT 653 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 4 MILES EAST OF BRECKENRIDGE...MOVING EAST AT 20 MPH. CITIES IN THE PATH OF THIS STORM INCLUDE BRECKENRIDGE. PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS STORM. IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY MORNING FOR NORTH CENTRAL TEXAS. LAT...LON 3289 9857 3268 9857 3267 9908 3284 9907 TIME...MOT...LOC 2353Z 263DEG 19KT 3275 9884 SCHULTZ
The Dyess AFB radar (KDYX), 46 km away, was scanning. The volume nearest the first event began at 00:26 UTC.
10 hail. Local standard time, as filed.
Golfball size hail was reported in Necessity.
Golfball size hail was reported in Strawn.
A spotter reported Hen Egg size hail 3 miles northwest of Strawn.
Golfball size hail fell 1 mile north of Strawn.
A spotter reported Grapefruit size hail on Highway 207 5 miles west of Strawn. The spotter received damage to their vehicle.
Baseball size hail fell 2 miles east-northeast of Thurber.
Nickel size hail was reported at Boonsville.
Half Dollar size hail was reported 3 miles north-northwest of Springtown.
Quarter size hail was reported near Eagle Mountain Lake.
Quarter size hail was reported at the intersection of FM 156 and Basswood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172346, 172347, 172348, 172349, 172350, 172351, 170418, 170419, 170420, 170421.